Hail, Russell
- When
- August 31, 7:58 PM CST
- Where
- Russell County, 7 mi S of Gorham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -99.017
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 2:33 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT THU AUG 31 2006 .DISCUSSION... CONCERNS TONIGHT ARE PRECIP CHANCES TONIGHT THROUGH SAT. TONIGHT: LIGHT SHRA CONTINUE TO FESTER ALONG A 310-315K PRESSURE GRADIENT SITUATED FROM HYS TO P28. THIS IS ALSO ALONG THE ERN EDGE OF MAIN INSTABILITY AXIS IN WRN KS. SHRA/TSRA WILL CONTINUE TO MOVE OFF THIS GRADIENT INTO CEN KS INTO THIS EVENING AND WEAKEN AS THEY MOVE EAST. EXPECT THIS TREND TO CONTINUE FOR THE EVENING HOURS AS MORE SHRA/TSRA REDEVELOP IN SWRN KS WHERE INSTABILITY IS BETTER AND LIFT REESTABLISHES ITSELF. COULD SEE SOME OF TSRA ACTIVITY MOVE BACK INTO AREAS WEST OF INTERSTATE 135 DURING THE EARLY MORNING HOURS ON FRI AS ISENTROPIC LIFT AGAIN MOVES BACK INTO THE AREA. SO WILL INCREASE POPS IN CEN KS AND AREAS WEST OF ICT BY FRI MORNING. FRI: COULD SEE SOME SCATTERED SHRA/TSRA ACROSS AREAS WEST OF INTERSTATE 135 DURING THE MORNING HOURS FRI AS 310-315K ISENTROPIC LIFT CONTINUES IN WRN SECTIONS. DO NOT EXPECT MANY OF THESE SHRA TO SURVIVE INTO AREAS EAST OF THE TURNPIKE...AS INSTABILITY DIMINISHES. FOCUS THEN SHIFTS TO THE AFTERNOON AND EVENING HOURS. SOME MODEL DIFFERENCES ON HOW THE MODELS HANDLE THE SHORTWAVE EXPECTED TO MOVE ACROSS THE NRN PLAINS ON FRI WITH THIS IMPULSE HELPING TO PUSH COLD FRONT SOUTH ACROSS NW KS ON FRI AND ACROSS MOST OF KS BY FRI EVE. GFS LOOKS TO HAVE SOME FEEDBACK PROBLEMS...WITH BOTH MODELS NOT VERY BULLISH ON INSTABILITY EXCEPT IN AREAS IN WRN KS. WILL KEEP CHANCE POPS IN MOST LOCATIONS AS ANY ACTIVITY THAT DOES DEVELOP WEST OF THE AREA WILL PROGRESS TO THE EAST ACROSS THE FORECAST AREA FRI NIGHT. SAT-SUN: COULD SEE SOME LEFTOVER SHRA EARLY ON SAT AS MAIN UPPER LEVEL LOW AND SHORTWAVE CONTINUES TO SPIN ACROSS THE HIGH PLAINS FOR THE WEEKEND (SIMILAR TO THE SYSTEM LAST WEEKEND) WITH IMPULSES IN THE NW FLOW ROTATING SOUTH INTO ERN SECTIONS OF KS. MAIN DIFFERENCE WITH THIS SYSTEM FROM LAST WEEKENDS IS THIS SYSTEM WILL BE A LITTLE FURTHER NORTH. LOW LEVEL MOISTURE WILL ALSO NOT BE AS PLENTIFUL FOR THESE IMPULSES TO ACT UPON SO WILL SLOWLY REDUCE POPS ON SAT INTO EARLY SUN WITH MAINLY ISOLATED SHRA EXPECTED. NW FLOW WILL ALSO LEAD TO BELOW NORMAL TEMPS FOR MOST OF THE HOLIDAY WEEKEND AS UPPER LOW PULLS SOME COOLER AIR INTO THE AREA. MON: CYCLONIC FLOW LINGERS ACROSS THE AREA INTO MON...WITH ANOTHER IMPULSE ROTATING DOWN ACROSS ERN SECTIONS OF KS BY MON AFTERNOON. COULD MAKE A CASE FOR KEEPING A POP IN SERN KS AS THIS IMPULSE ROTATES THROUGH THE AREA...BUT MAINLY AN ISOLATED CHANCE AT BEST. LOW LEVEL MOISTURE SEEMS TO BE LACKING AS WELL SO WILL LEAVE CHANCES OUT FOR NOW. NW FLOW WILL ALSO LEAD TO FALL-LIKE TEMPS INTO THE MIDWEEK TIME FRAME. TUE-THU: UPPER LEVEL SYSTEM MOVES COMPLETELY EAST OF THE AREA ON TUE WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES INTO KS. MOST OF KS WILL BE ON THE FRONT SIDE OF THE RIDGE WITH N-NW FLOW PRODUCING COOL AND DRY CONDITIONS. RIDGE TRIES TO BREAK DOWN SOME BY THU AS NEXT SYSTEM MOVES INTO THE PAC NW. THIS WILL ALLOW SOME LOW LEVEL MOISTURE TO RETURN TO SRN KS. NOT TOO SURE HOW MUCH MOISTURE WILL BE AVAILABLE FOR ANY PRECIP CHANCES ON THU...OR TIMING OF ANY IMPULSE UNDER THE RIDGE...SO WILL THE EXTENDED DRY FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 61 77 / 10 30 40 30 HUTCHINSON 63 77 60 76 / 30 40 40 30 NEWTON 63 78 60 77 / 10 30 40 30 ELDORADO 63 80 59 78 / 10 20 40 30 WINFIELD-KWLD 63 82 60 79 / 10 20 30 30 RUSSELL 61 75 56 74 / 60 50 50 30 GREAT BEND 61 75 57 74 / 60 50 50 30 SALINA 64 77 60 76 / 20 40 40 20 MCPHERSON 64 78 59 76 / 20 40 40 30 COFFEYVILLE 62 84 61 80 / 10 10 30 30 CHANUTE 61 83 61 80 / 10 5 30 20 IOLA 61 83 61 80 / 10 5 30 30 PARSONS-KPPF 62 83 61 80 / 10 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT THU AUG 31 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 440 PM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135. SOME OF THESE STORMS MAYBE STRONG...ESPECIALLY OVER CENTRAL KANSAS. THE MAIN THREAT WOULD BE HAIL TO DIME SIZE. IN ADDITION SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THAT CAUSES SOME ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY FOR THE ENTIRE AREA...AND FOR SOUTHEAST KANSAS SATURDAY NIGHT. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THE STORMS FRIDAY AND FRIDAY NIGHT MAY PRODUCE SOME LOCALLY HEAVY RAINFALL THAT CAUSES SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 757 PM CDT THU AUG 31 2006 KSZ032-010145- RUSSELL- 757 PM CDT THU AUG 31 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 7 MILES WEST OF RUSSELL...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528729, 5528730.